Colorado, 2019

Hail in Colorado, June 18, 2019

June 18, 2019 · NWS PUB · 5 events in 3 counties and zones

Several strong thunderstorms developed across the eastern Colorado plains during the afternoon and evening hours of June 18th. No reports of large damaging hail or tornadoes were submitted though several severe thunderstorm and tornado warnings were issued.

Where it happened

Every event with a place to put it. Tap one for its entry below.

  • Tornadoes
  • Tropical storms and surge
  • Floods
  • Wind
  • Hail
  • Winter weather
  • Heat and drought
  • Cold
  • Fire, smoke and dust
  • Marine and coastal
  • Other

Open the live radar over this ground

The toll

Deaths
0
Injuries
0
Property damage
None recorded
Crop damage
None recorded
Events
5

Deaths and injuries are direct and indirect together, as the offices filed them. Damage is property and crops in the dollars of the year, not adjusted for inflation, and only where an office estimated it.

What happened

The episode as NWS PUB wrote it up.

Several strong thunderstorms developed across the eastern Colorado plains during the afternoon and evening hours of June 18th. No reports of large damaging hail or tornadoes were submitted though several severe thunderstorm and tornado warnings were issued. A funnel cloud report was also submitted for a thunderstorm in Las Animas County. No indications of a touchdown.

What forecasters said that day

The local office's own words before the first event, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.

NWS Pueblo, CO wrote its last area forecast discussion before the first event at Jun 18, 2:49 PM MST, 29 minutes earlier.

Area forecast discussion, Jun 18, 2:49 PM MST, 29 minutes before
Area Forecast Discussion
National Weather Service Pueblo CO
349 PM MDT Tue Jun 18 2019

.SHORT TERM...(This evening through Wednesday)
Issued at 349 PM MDT Tue Jun 18 2019

Currently...

A positively tilted upper level trough located over the Great Basin
(evident via water vapor imagery) is responsible for thunderstorm
initiation over the mountains this afternoon. Non-severe
thunderstorms have thus far been observed, mainly over El Paso
County, but new thunderstorms are forming over the southeastern
mountains, which will pose a severe thunderstorm risk for the I-25
corridor initially, followed by the eastern plains. Dew points
remain in the mid-50s across the plains, meaning there is ample low
level moisture to fuel thunderstorms during the evening hours.

Tonight and Tomorrow...

A Severe Thunderstorm Watch has been issued across the eastern
Plains, with the exception of Kiowa County. Storms will develop off
of the southeastern mountains during the afternoon hours, then will
develop over a favorable environment with around 1,000 to 1,500 J/kg
of CAPE and around 40 kts of 0-6km bulk shear. The initial storm
risks will included hail around 1.5 inches, winds around 60 to 70
mph, and an isolated tornado. When the storms congeal as they
propagate southeasterly, the tornado risk should diminish, but the
wind and hail risk remain. Ahead of the line of thunderstorms there
will be a widespread gust front, in which a wide area could
experience severe severe criteria winds. The thunderstorms will
either dissipate or propagate out of our forecasting jurisdiction by
midnight tonight.

Low temperatures will remain right around average for this time of
year, with low temperatures over the Plains in the low 50s, the San
Luis Valley and Upper Arkansas River Valley in the 40s, and the
mountains in the 20s to 30s.

A warming trend begins tomorrow afternoon with high temperatures
returning to the mid 80s over the Plains, the upper 70s over the San
Luis Valley and Upper Arkansas River Valley, and the 40s to 60s over
the mountains. Overall, the 500hPa heights will rise, forming
subsidence over much of the eastern Plains. Over the far eastern
Plains a moisture boundary may form a thunderstorm, but that should
remain below severe criteria. There is a jet streak develop well
towards the north of our region, but a lobe of enhanced wind speeds
will develop orthogonally over the continental divide, creating
stronger winds speeds around mountain tops and some gusty winds
speeds over the San Luis Valley.

.LONG TERM...(Wednesday night through Tuesday)
Issued at 349 PM MDT Tue Jun 18 2019

Initially, a drying and warming trend is expected to commence from
Wednesday evening into Friday as Precipitable Water over sections
of the Interstate corridor decrease from around 1 inch this
afternoon to around 0.40 inches by Friday morning, while projected
700 MB temperatures climb from approximately 8C this afternoon to
around 16C by later Thursday.

Meteorological focus then shifts to increasing precipitation
chances in combination with cooler temperatures from Friday
evening into the weekend as healthy and relatively moist north-
northeastern surface surges move across eastern locations Friday
evening and then again Saturday evening. In addition, unseasonable
mid to later June closed upper low located over south-central
Utah at 18Z Saturday shifts into west-central Kansas by 00Z
Monday.

At this time, it appears that the highest potential for stronger
to potentially severe thunderstorms(favoring eastern locations)
should be realized from Saturday afternoon into Saturday night as
projected localized Capes, LI's and 0 to 6 km Bulk shear values
challenge 1500 J/KG, -6C and 60 knots at times respectively. As
always, WFO Pueblo will monitor closely and issue highlights and
warnings as needed.

Then a return to drier and warmer conditions is anticipated from
Monday into Tuesday as drier zonal to southwesterly upper flow
develops over southern Colorado.

Finally, warmest temperatures during the longer term should be
realized Thursday, Friday and then again by next Tuesday, with
coolest temperatures expected this weekend.

&&

.AVIATION...(For the 00Z TAFS through 00Z Wednesday evening)
Issued at 349 PM MDT Tue Jun 18 2019

Numerous thunderstorms will continue to develop over the San Luis
Valley and over the eastern plains this evening. Thunderstorm
chances will diminish around 2000 LDT this evening for KALS, KCOS,
and KPUB. If a thunderstorm develop over one of the forecast points,
gusty and erratic winds are expected with the possibility of lower
visibilities due to heavy rainfall. After the thunderstorms
dissipate, VFR conditions are expected throughout the rest of the
forecast period.

&&

.PUB WATCHES/WARNINGS/ADVISORIES...

Flood Watch through Thursday afternoon for COZ065>068-070-071.

&&
Hazardous weather outlook, Jun 18, 10:33 AM MST, 4 hours 45 minutes before
Hazardous Weather Outlook
National Weather Service Pueblo CO
1133 AM MDT Tue Jun 18 2019

COZ058>089-093>099-191745-
Western Mosquito Range/East Lake County Above 11000 Feet-
Leadville Vicinity/Lake County Below 11000 Feet-
Eastern Sawatch Mountains Above 11000 Feet-
Western Chaffee County Between 9000 and 11000 Feet-
Central Chaffee County Below 9000 Feet-
Western Mosquito Range/East Chaffee County Above 9000 Feet-
Saguache County West of Continental Divide Below 10000 Feet-
Saguache County East of Continental Divide Below 10000 Feet-
La Garita Mountains Above 10000 Feet-
Upper Rio Grande Valley/Eastern San Juan Mountains Below
10000 Feet-Eastern San Juan Mountains Above 10000 Feet-
Del Norte Vicinity/Northern San Luis Valley Below 8500 Feet-
Alamosa  Vicinity/Central San Luis Valley Below 8500 Feet-
Southern San Luis Valley-
Northern Sangre de Cristo Mountains Between 8500 And 11000 Feet-
Northern Sangre de Cristo Mountains Above 11000 Feet-
Southern Sangre de Cristo Mountains Between 7500 and 11000 Feet-
Southern Sangre de Cristo Mountains Above 11000 Feet-
Northwestern Fremont County Above 8500 Feet-
Western/Central Fremont County Below 8500 Feet-
Wet Mountain Valley Below 8500 Feet-
Wet Mountains between 6300 and 10000 Feet-
Wet Mountains Above 10000 Feet-
Teller County/Rampart Range Above 7500 Feet/Pikes Peak Between
7500 And 11000 Feet-Pikes Peak Above 11000 Feet-
Canon City Vicinity/Eastern Fremont County-
Northern El Paso County/Monument Ridge/Rampart Range Below
7500 Feet-
Colorado Springs Vicinity/Southern El Paso County/Rampart Range
Below 7400 Feet-Pueblo Vicinity/Pueblo County Below 6300 Feet-
Walsenburg Vicinity/Upper Huerfano River Basin Below 7500 Feet-
Trinidad Vicinity/Western Las Animas County Below 7500 Feet-
Crowley County-La Junta Vicinity/Otero County-
Eastern Las Animas County-Western Kiowa County-
Eastern Kiowa County-Las Animas Vicinity/Bent County-
Lamar Vicinity/Prowers County-Springfield Vicinity/Baca County-
1133 AM MDT Tue Jun 18 2019

This hazardous weather outlook is for portions of central...east
central...south central and southeast Colorado.

.DAY ONE...This Afternoon and Tonight

Scattered to numerous thunderstorms are expected to develop across
the high terrain by early this afternoon, and spread east across the
Interstate 25 Corridor and eastern Colorado plains this afternoon
and early evening. All storms will be capable of producing cloud to
ground lightning, small hail, and winds gusting to 45 mph.
Additionally, a few storms will have the potential to produce hail
up to the size of golf balls, and wind gusts over 60 mph. A brief,
isolated tornado will also be possible. Finally, thunderstorms may
produce heavy rainfall, and therefore may cause areas of flash
flooding, especially over urban areas and recent burn scars
including the Spring, Junkins, and Hayden Pass.

Fast and high flows in creeks, streams and rivers will continue
across the area today, with the potential for flooding, especially
in the southwest mountains, portions of the San Luis Valley, and
along the Upper Arkansas River Valley, generally west of the Pueblo
Reservoir.

.DAYS TWO THROUGH SEVEN...Wednesday through Monday

Isolated thunderstorms are expected Wednesday and Thursday across
the region. One or two of these storms could be strong, especially
on Wednesday. The main threat will be strong gusty winds.

On Friday, strong to severe thunderstorms will be possible across
the Palmer Divide region. Large hail and strong winds will be
possible. Across the remainder of the forecast area, thunderstorms
capable of gusty winds and small hail will be possible.

On Saturday, there will be a chance of severe thunderstorms across
all of the plains, with large hail, damaging winds and isolated
tornadoes possible.

Isolated thunderstorms will be possible on Monday across the
plains, with mainly gusty winds and small hail possible.

All storms will produce dangerous cloud to ground lightning.

High water flows will continue across the Rio Grande and the
Arkansas River Valleys throughout this period due to thunderstorm
rainfall and snowmelt runoff.

.SPOTTER INFORMATION STATEMENT...

Conditions that meet reporting criteria for spotters will be
possible from Interstate 25 eastward across the plains this
afternoon and evening.

SKELLY/SKELLY

In the hours before

Special weather statement, Jun 18, 2:07 PM MST, 1 hour 11 minutes before
Special Weather Statement
National Weather Service Pueblo CO
307 PM MDT Tue Jun 18 2019

COZ076-077-081-083-085-182130-
Western/Central Fremont County Below 8500 Ft CO-
Canon City Vicinity/Eastern Fremont County CO-
Colorado Springs Vicinity/Southern El Paso County/Rampart Range Below
7400 Ft CO-
Teller County/Rampart Range above 7500fT/Pike's Peak Between 7500 And
11000 Ft CO-Northwestern Fremont County  Above 8500Ft CO-
307 PM MDT Tue Jun 18 2019

...SIGNIFICANT WEATHER ADVISORY FOR NORTHEASTERN FREMONT...
SOUTHEASTERN TELLER AND SOUTHWESTERN EL PASO COUNTIES UNTIL 330 PM
MDT...

At 306 PM MDT, Doppler radar was tracking a strong thunderstorm 8
miles southwest of Victor, or 26 miles southwest of Colorado Springs,
moving east at 20 mph.

Nickel size hail, wind gusts up to 50 mph and heavy rain will be
possible with this storm.

Locations impacted include...
Penrose.

PRECAUTIONARY/PREPAREDNESS ACTIONS...

This storm may intensify, so be certain to monitor local radio
stations and available television stations for additional information
and possible warnings from the National Weather Service.

&&

A Severe Thunderstorm Watch remains in effect until 1000 PM MDT for
east central Colorado.

LAT...LON 3852 10532 3869 10527 3869 10490 3842 10497
TIME...MOT...LOC 2106Z 281DEG 16KT 3861 10522

mw
Special weather statement, Jun 18, 2:36 PM MST, 42 minutes before
Special Weather Statement
National Weather Service Pueblo CO
336 PM MDT Tue Jun 18 2019

COZ089-093-095-097-182200-
Las Animas Vicinity/Bent County CO-Crowley County CO-
Western Kiowa County CO-La Junta Vicinity/Otero County CO-
336 PM MDT Tue Jun 18 2019

...SIGNIFICANT WEATHER ADVISORY FOR NORTHEASTERN OTERO...SOUTHWESTERN
KIOWA...NORTHEASTERN CROWLEY AND NORTHWESTERN BENT COUNTIES UNTIL 400
PM MDT...

At 336 PM MDT, Doppler radar was tracking a strong thunderstorm 9
miles north of Sugar City, or 28 miles north of La Junta, moving
southeast at 25 mph.

Nickel size hail, wind gusts up to 50 mph and heavy rain will be
possible with this storm.

This storm will remain over mainly rural areas of northeastern Otero,
southwestern Kiowa, northeastern Crowley and northwestern Bent
Counties.

PRECAUTIONARY/PREPAREDNESS ACTIONS...

This storm may intensify, so be certain to monitor local radio
stations and available television stations for additional information
and possible warnings from the National Weather Service.

&&

A Severe Thunderstorm Watch remains in effect until 1000 PM MDT for
southeastern Colorado.

LAT...LON 3836 10376 3845 10367 3827 10335 3814 10350
TIME...MOT...LOC 2136Z 309DEG 28KT 3838 10368

mw
Special weather statement, Jun 18, 2:39 PM MST, 39 minutes before
Special Weather Statement
National Weather Service Pueblo CO
339 PM MDT Tue Jun 18 2019

COZ086-089-093-182215-
Pueblo Vicinity/Pueblo County Below 6300 Feet CO-Crowley County CO-
La Junta Vicinity/Otero County CO-
339 PM MDT Tue Jun 18 2019

...SIGNIFICANT WEATHER ADVISORY FOR NORTHWESTERN OTERO...SOUTHWESTERN
CROWLEY AND NORTHEASTERN PUEBLO COUNTIES UNTIL 415 PM MDT...

At 339 PM MDT, Doppler radar was tracking a strong thunderstorm near
Boone, or 21 miles east of Pueblo, moving southeast at 35 mph.

Nickel size hail, wind gusts up to 50 mph and heavy rain will be
possible with this storm.

Locations impacted include...
Fowler, Olney Springs, Boone, Crowley and Pueblo Depot.

PRECAUTIONARY/PREPAREDNESS ACTIONS...

This storm may intensify, so be certain to monitor local radio
stations and available television stations for additional information
and possible warnings from the National Weather Service.

&&

A Severe Thunderstorm Watch remains in effect until 1000 PM MDT for
southeastern Colorado.

LAT...LON 3828 10437 3842 10424 3822 10379 3801 10403
TIME...MOT...LOC 2139Z 304DEG 31KT 3831 10423

mw
Special weather statement, Jun 18, 2:56 PM MST, 22 minutes before
Special Weather Statement
National Weather Service Pueblo CO
356 PM MDT Tue Jun 18 2019

COZ081-083-085-086-182230-
Pueblo Vicinity/Pueblo County Below 6300 Feet CO-
Canon City Vicinity/Eastern Fremont County CO-
Colorado Springs Vicinity/Southern El Paso County/Rampart Range Below
7400 Ft CO-
Teller County/Rampart Range above 7500fT/Pike's Peak Between 7500 And
11000 Ft CO-
356 PM MDT Tue Jun 18 2019

...SIGNIFICANT WEATHER ADVISORY FOR EAST CENTRAL FREMONT...
SOUTHWESTERN EL PASO AND NORTHERN PUEBLO COUNTIES UNTIL 430 PM MDT...

At 355 PM MDT, Doppler radar was tracking a strong thunderstorm 7
miles north of Penrose, or 22 miles southwest of Colorado Springs,
moving east at 15 mph.

Heavy rain, penny size hail and wind gusts up to 50 mph will be
possible with this storm.

This storm will remain over mainly rural areas of east central
Fremont, southwestern El Paso and northern Pueblo Counties.

A Severe Thunderstorm Watch remains in effect until 1000 PM MDT for
southeastern and east central Colorado.

LAT...LON 3850 10507 3862 10503 3861 10477 3842 10482
TIME...MOT...LOC 2155Z 277DEG 15KT 3854 10500

mw
Special weather statement, Jun 18, 3:02 PM MST, 16 minutes before
Special Weather Statement
National Weather Service Pueblo CO
402 PM MDT Tue Jun 18 2019

COZ086-182230-
Pueblo Vicinity/Pueblo County Below 6300 Feet CO-
402 PM MDT Tue Jun 18 2019

...SIGNIFICANT WEATHER ADVISORY FOR CENTRAL PUEBLO COUNTY UNTIL 430
PM MDT...

At 402 PM MDT, Doppler radar was tracking a strong thunderstorm 7
miles south of Pueblo Reservoir, or 10 miles southwest of Pueblo,
moving east at 45 mph.

Half inch hail and wind gusts up to 50 mph will be possible with this
storm.

Locations impacted include...
Southwestern Pueblo.

A Severe Thunderstorm Watch remains in effect until 1000 PM MDT for
southeastern Colorado.

LAT...LON 3807 10488 3825 10484 3820 10429 3791 10431
TIME...MOT...LOC 2202Z 278DEG 37KT 3815 10473

BC
Special weather statement, Jun 18, 3:16 PM MST, 2 minutes before
Special Weather Statement
National Weather Service Pueblo CO
416 PM MDT Tue Jun 18 2019

COZ095-096-098-182245-
Lamar Vicinity/Prowers County CO-Western Kiowa County CO-
Eastern Kiowa County CO-
416 PM MDT Tue Jun 18 2019

...SIGNIFICANT WEATHER ADVISORY FOR NORTHWESTERN PROWERS AND CENTRAL
KIOWA COUNTIES UNTIL 445 PM MDT...

At 416 PM MDT, Doppler radar was tracking a strong thunderstorm over
Eads, or 29 miles north of Lamar, moving southeast at 25 mph.

Nickel size hail, wind gusts up to 50 mph and heavy rain will be
possible with this storm.

Locations impacted include...
Eads, Chivington, Neenoshe Reservoir, Queens Reservoir and Sweetwater
Reservoir.

PRECAUTIONARY/PREPAREDNESS ACTIONS...

Frequent cloud to ground lightning is occurring with this storm.
Lightning can strike 10 miles away from a thunderstorm. Seek a safe
shelter inside a building or vehicle.

&&

A Severe Thunderstorm Watch remains in effect until 1000 PM MDT for
southeastern Colorado.

LAT...LON 3848 10292 3861 10278 3843 10244 3825 10266
TIME...MOT...LOC 2216Z 308DEG 21KT 3850 10278

mw

The radar

The Pueblo radar (KPUX), 118 km away, was scanning. The volume nearest the first event began at 22:18 UTC.

Open the radar archive at this moment

Event by event

4 hail, 1 funnel cloud. Local standard time, as filed.

Funnel Cloud, Las Animas

When
June 18, 3:18 PM MST to 3:22 PM MST
Where
Las Animas County, 2.97 mi NNE of Model
Reported by
Public
Coordinates
37.400, -104.230

Public reported a funnel cloud about half way down from the storm's base.

Hail, Crowley

When
June 18, 3:31 PM MST to 3:32 PM MST
Where
Crowley County, 1.76 mi NE of Olney Spgs
Measured
0.88 in hail
Reported by
Trained Spotter
Coordinates
38.190, -103.930

Trained spotter reported nickel hail.

Hail, Otero

When
June 18, 3:38 PM MST to 3:40 PM MST
Where
Otero County, Fowler
Measured
0.88 in hail
Reported by
Public
Coordinates
38.130, -104.020

Television media relayed report of nickel hail in Fowler.

Hail, Otero

When
June 18, 4:00 PM MST to 4:02 PM MST
Where
Otero County, 3.82 mi SSE of Manzanola
Measured
0.88 in hail
Reported by
Trained Spotter
Coordinates
38.060, -103.840

Nickel hail and heavy rain reported.

Hail, Otero

When
June 18, 4:06 PM MST to 4:08 PM MST
Where
Otero County, 6.01 mi SW of Rocky Ford
Measured
0.88 in hail
Reported by
Storm Chaser
Coordinates
37.990, -103.800

Storm chaser reported nickel hail.

What these are

Funnel Cloud
A rotating column of cloud extending from a thunderstorm that did not reach the ground.
Hail
Hail three-quarters of an inch or larger, or smaller hail that caused damage, filed with the largest stone measured.

After NWS Directive 10-1605, the rules offices file Storm Data by.

The same day elsewhere

More

Every storm in Colorado in 2019Every state in 2019This day in weather historyWarnings in Colorado, June 2019

Sources

NOAA National Centers for Environmental Information, Storm Events Database, compiled from the National Weather Service’s monthly Storm Data. Complete through 2026-06; NCEI adds each month about 75 days after it ends and revises past years a few times a year. Rebuilt 2026-09-24. Each event’s entry at NCEI: 838811, 838813, 838815, 838816, 838817.